A diet heavy in red meat may increase your chances of developing rheumatoid arthritis (RA), say British researchers.
"A high level of red meat consumption may represent a novel risk factor for inflammatory arthritis or may act as a marker for a group of people with an increased risk from other life. style causes," say the authors.
The University of Manchester study included 88 people who were recently diagnosed with rheumatoid arthritis in at least two major joints they were compared with 176 other people who did not have RA. All the patients kept detailed food diaries for seven days.
Overall, people who ate the most red meat had twice the risk of RA as people who consumed the least amount. Study authors say that about half of the RA patients ate, on average, at least 58 grams of red meat daily—slightly more than 2 ounces.
High levels of protein intake from other foods were also associated with an increased risk for RA, although high levels of dietary fats (including saturated fat) seemed to have no effect. People who ate at least 75 grams of protein daily tripled the risk of inflammatory arthritis compared with those who consumed less protein.
Researchers speculate that the culprit may be the collagen content of meat, additives or infectious agents, or that high consumption of red meat may only affect people who have a predisposition for RA.
Arthritis Drugs Can Cause Skin Problems
A family of arthritis medications called tumor necrosis factor alpha (TNF-alpha) blocking agents can cause serious skin problems in one in four patients who use the drugs, researchers report.
TNF-alpha blocking agents are used to stop joint destruction in people who have severe rheumatoid arthritis.
The Dutch research team tracked nearly 300 rheumatoid arthritis patients who had been taking TNF-alpha blocking agents for one to 10 years.
They report that 25% of these patients experienced skin problems that resulted in a visit to a skin specialist, compared with 13% of another group of patients who had rheumatoid arthritis but were not taking these medications.
The skin conditions included infections, eczema, drug eruptions, skin tumors and skin ulcers. These conditions were severe enough for 26% of patients to stop using the TNF-alpha blocking treatment.